Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 197, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 4:54 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 4:54 PM CDT (21:54 UTC)
- Expired
- Aug 7, 2000, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:58 PM CDT | Hail 0.75 | Fairfax, SD | |
| Aug 7, 4:58 PM CDT | Hail 0.75 | Dante, SD | Large hail damaged corn and soybean crops over a large area. Some corn crops were completely destroyed. |
| Aug 7, 5:28 PM CDT | Hail 0.88 | Lake Andes, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072156 SVRFSD SDC023-053-072245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 454 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA SOUTHEAST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 545 PM CDT * AT 454 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 15 MILES SOUTHWEST OF PICKSTOWN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PICKSTOWN AROUND 525 PM CDT LAKE ANDES AROUND 535 PM CDT RAVINIA AROUND 540 PM CDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 7, 3:00 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON AUG 7 2000 GENERALLY USED A BLEND OF THE NGM AND META FOR THIS FORECAST. LOTS OF PARAMETERS POINTING TO THUNDERSTORMS ACROSS THE CWA TONIGHT WITH SEVERE STORMS EXPECTED. MESO SCALE FEATURES WILL ULTIMATELY DETERMINE THE WORST OF THE SEVERE WEATHER...BUT FOCUS SHOULD BE ALONG THE WARM FRONT FROM CENTRAL SD TO THE SOUTHWESTERN MN BORDER. WILL INCLUDE MENTION OF SEVERE STORMS IN THE ZONES...EXCEPT FOR THE SIOUX CITY AND ADJACENT IA CWA COUNTIES WHERE THE POPS WILL BE KEPT A BIT LOWER WITH BEST ACTION TO THE NORTH OF THEM. FOR NOW I WILL NOT INCLUDE ANY POPS FOR THE FAR EASTERN CWA TUESDAY MORNING...BUT DEPENDING ON THE SPEED OF THE SHORTWAVE THERE MAY BE SOME LINGERING SHOWERS. OTHERWISE...THE CWA WILL BE DRY TUESDAY AND WEDNESDAY. NO LARGE DEPARTURES FROM THE FWC TEMPERATURES. MOST OF THE EXTENDED PERIOD WILL BE DRY. I DROPPED THE EARLIER MENTION OF A CHANCE OF THUNDERSTORMS IN SD FOR FRIDAY AS THE AREA WILL STILL BE CAPPED WITH THE H5 RIDGE. FOR NOW I WILL INCLUDE A CHANCE OF THUNDERSTORMS IN THE WESTERN CWA FOR FRIDAY NIGHT AND SATURDAY. I WENT A FEW DEGREES WARMER THEN THE FMR GUIDANCE FOR MAX TEMPERATURES. .FSD...NONE UMLAND
In the hours before
Special weather statement, Aug 7, 11:15 AM CDT, 5 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT MON AUG 7 2000 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...EXPECT A RAPID EVOLUTION INTO A SIGNIFICANT SEVERE WEATHER THREAT SITUATION TONIGHT ACROSS PORTIONS OF THE TRI STATE AREA. THE FOCUS FOR THE MOST SIGNIFICANT WEATHER WILL BE A SURFACE WARM FRONT WHICH WILL LIFT INTO EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA THIS AFTERNOON. THE PRESENCE OF ELEVATED THUNDERSTORMS ACROSS THE REGION LATE THIS MORNING REVEALS THE ATMOSPHERE IS ALREADY CHARACTERIZED BY A STEEP MID LEVEL LAPSE RATE. LOW LEVEL MOISTURE WILL POOL THROUGH THE AFTERNOON ALONG THE SURFACE BOUNDARY...INCREASING THE POTENTIAL INSTABILITY AS TEMPERATURES HEAT INTO THE LOWER TO MID 90S SOUTH OF THIS BOUNDARY. LIFT IS EXPECTED TO INCREASE LATE THIS AFTERNOON AND EVENING AHEAD OF A SHARP UPPER LEVEL IMPULSE MOVING OUT OF WYOMING AND MONTANA. SCATTERED STORMS SHOULD FIRST DEVELOP OUT IN WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH A FEW ALSO ALONG THE WARM FRONT THIS EVENING. INITIAL STORM TYPE APPREAS FAVORED FOR SUPERCELLULAR...WITH THE MAIN TORNADIC THREAT FOCUSED IN THE EVENING ALONG THE LOCATION OF THE WARM FRONT. AT THE EVENING PROGRESSES...THUNDERSTORMS SHOULD EVOLVE INTO A ORGANIZED CONVECTIVE SYSTEM ALONG AND NORTH OF THE FRONTAL BOUNDARY ...AND WITH THE ABUNDANCE OF DRY AIR AVAILABLE OFF THE SURFACE... EXPECT A LIKELIHOOD OF WIDESPREAD DAMAGING WINDS...ESPECIALLY ACROSS SOUTHWEST MINNESOTA AND ADJACENT AREAS. SDZ050-057>059-063-064-080500- AURORA-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL 1115 AM CDT MON AUG 7 2000 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PERSIST THIS AFTEROON...BUT EXPECT MORE SIGNIFICANT STORMS TO DEVELOP TOWARD EVENING..AND END BEFORE MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM CDT. SDZ038-039-052>055-080500- BEADLE-JERAULD-KINGSBURY-LAKE-MINER-SANBORN- INCLUDING THE CITIES OF...HURON 1115 AM CDT MON AUG 7 2000 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS WILL ROAM SKIES THIS AFTERNOON...BUT MORE SIGNIFICANT THUNDERSTORMS SHOULD ERUPT AROUND DINNERTIME. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. TORNADOES POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM CDT. SDZ040-056-MNZ071-072-080-081-089-090-097-IAZ003-080500- BROOKINGS-MOODY-COTTONWOOD-JACKSON-LINCOLN MN-LYON MN-MURRAY-NOBLES- PIPESTONE-DICKINSON- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON... WORTHINGTON...SPIRIT LAKE 1115 AM CDT MON AUG 7 2000 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS. HOWEVER...WIDELY SCATTERED SEVERE CONVECTION MAY SPARK THIS EVENING ALONG A FRONTAL BOUNDARY...WITH STORMS FEATURING A SUPERCELLULAR STRUCTURE...AND THREAT OF HAIL OR TORNADOES. THERE IS A HIGH LIKELIHOOD OF A ORGANIZED AND SIGNIFICANT CONVECTIVE SYSTEM MOVING IN FROM THE WEST DURING THE LATER EVENING HOURS...WHICH MAY THEN PRODUCE MORE WIDESPREAD DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. TORNADOES POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 6PM CDT. SDZ060>062-066-067-MNZ098-IAZ001-002-012>014-021-022-080500- HANSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-ROCK-BUENA VISTA-CHEROKEE- CLAY IA-LYON IA-O'BRIEN-OSCEOLA-SIOUX- INCLUDING THE CITIES OF...SIOUX FALLS...LUVERNE...ROCK RAPIDS... SIOUX CENTER...SPENCER...STORM LAKE 1115 AM CDT MON AUG 7 2000 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT A MORE SIGNIFICANT THUNDERSTORM THREAT WILL OCCUR FROM MID EVENING THROUGH SHORTLY AFTER MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. TORNADOES POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 6PM CDT. SDZ065-068>071-IAZ020-031-032-NEZ013-014-080500- BON HOMME-CLAY-HUTCHINSON-UNION-YANKTON-IDA-PLYMOUTH-WOODBURY-DAKOTA- DIXON- INCLUDING THE CITIES OF...YANKTON...LE MARS...SIOUX CITY 1115 AM CDT MON AUG 7 2000 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 7PM CDT. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 24 min |
| Aug 7, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 30 min |
| Aug 7, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 33 min |
| Aug 7, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 40 min |
| Aug 7, 6:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| Aug 7, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 29 min |
| Aug 7, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 43 min |
| Aug 7, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.